North Carolina, 2011

Flash Flood in North Carolina, September 23, 2011

September 23, 2011 · NWS RAH · 1 event in 1 county or zone

A persistent strong upper trough located west of the forecast area resulted in deep southwesterly flow across the region, allowing copious amounts of Gulf and Atlantic moisture to stream into the area. A disturbance in the southwesterly flow aloft triggered storms to develop across the western portions of the forecast area near a stalled frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A persistent strong upper trough located west of the forecast area resulted in deep southwesterly flow across the region, allowing copious amounts of Gulf and Atlantic moisture to stream into the area. A disturbance in the southwesterly flow aloft triggered storms to develop across the western portions of the forecast area near a stalled frontal boundary. These slow moving thunderstorms caused flash flooding in Greensboro, NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 23, 9:38 AM EST, 22 minutes earlier.

Area forecast discussion, Sep 23, 9:38 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT FRI SEP 23 2011

.SYNOPSIS...
A COLD FRONT SLOWLY APPROACHING FROM THE WEST COMBINED WITH ABUNDANT
MOISTURE FROM THE ATLANTIC AND GULF OF MEXICO WILL RESULT IN CLOUD
COVER AND WIDESPREAD SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1020 AM FRIDAY...

VERY MOIST IN PLACE ACROSS CENTRAL NC WITH PRECIP WATER VALUES VIA
12Z GSO SOUNDING NEAR 1.9 INCHES. BLENDED TOTAL PWAT SATELLITE
PRODUCT DEPICTS A SWATH OF 2+ INCHES PWAT ADVANCING NWD FROM SC INTO
OUR REGION. MEANWHILE 12Z UPPER AIR ANALYSIS AS WELL AS WATER VAPOR
IMAGERY DEPICT A MID LEVEL TROUGH LIFTING NNE FROM NE GA AND
UPSTATE SC. REGIONAL RADAR IMAGERY DEPICT A LARGE SWATH OF
MODERATE-HEAVY RAIN CROSSING THE FOOTHILLS AND MOVING INTO THE
WESTERN PIEDMONT AS OF 10 AM. EXPECT THIS SWATH OF MODERATE-HEAVY
RAIN TO TRAVERSE ACROSS OUR PIEDMONT COUNTIES...POSSIBLY LEADING TO
FLASH FLOOD ISSUES IN THE TRIAD REGION. EXTRAPOLATION PLACES THIS
AXIS OF MODERATE-HEAVY RAINFALL IN THE FAY-RDU CORRIDOR IN THE  1
PM-5 PM TIME FRAME.

WHILE A THREAT FOR A SEVERE T-STORM NOT IMPOSSIBLE DUE TO ADEQUATE
LOW LEVEL SHEAR VALUES...WIDESPREAD SHOWERS WILL LIMIT LOW LEVEL
INSTABILITY THIS AFTERNOON. THUS THREAT APPEARS VERY MARGINAL.

HAVE ADJUSTED HOURLY TEMPS TO REFLECT THE EFFECT OF THE RAIN HOLDING
TEMPS STEADY. THIS LED TO A SLIGHTLY LOWERING OF MAX TEMPS MAINLY
WEST OF HIGHWAY 1.

TONIGHT...SURFACE TROUGH EDGING SLOWLY EAST THIS EVENING SHOULD
CONCENTRATE THE BEST RAIN CHANCES EAST OF HIGHWAY 1 THIS EVENING AND
EAST OF OUR REGION BY MIDNIGHT. MODELS NOT TOO EXCITED ABOUT PRECIP
COVERAGE AFTER 00Z. HOWEVER...CONSIDERING PRESENCE OF SURFACE
TROUGH...HIGH PWAT VALUES...AND SOME LIFT SUPPLIED BY 120+ KT JET
LIFTING NWD ACROSS THE NORTHERN APPALACHIANS/SOUTHERN NEW
ENGLAND...LIKELY POPS STILL WARRANTED FOR THE EAST HALF OF THE
FORECAST AREA TONIGHT.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 310 AM FRIDAY...

HPC MODEL PREFERENCE IS THE ECMWF WHICH IS NEARLY STATIONARY WITH
STRONG MIDWEST CUT OFF LOW. THE GFS IS TOO PROGRESSIVE WITH THIS
FEATURE. CONTINUITY BETWEEN MODELS AND RUN TO RUN WITHIN MODELS
REGARDING LOW LEVEL FLOW HAS BEEN POOR AND FORECAST CONFIDENCE IS
BELOW NORMAL. SOME MODEL CONSENSUS IN HAVING THE STRONGEST MOST
CONVERGENT FLOW AT 850 MILLIBARS OVER EASTERN NORTH CAROLINA
SATURDAY MORNING... AND WEAKENING THIS FLOW THROUGH THE DAY. A
GRADIENT WITH HIGHER RAIN CHANCES EAST TAPERING OFF TO THE WEST
VALID. THE GFS IS LIKELY TOO INTENSE AND TOO FAR INLAND WITH ITS
INVERTED TROUGH OVER THE CAROLINAS SATURDAY NIGHT AND SOMETHING
CLOSER TO THE 12Z/22ND ECMWF MORE CLIMATOLOGICALLY FAVORED. THE WEST
POTENTIALLY DRY AFTER THE LATE EVENING HOURS WITH RAIN CHANCES
FORECAST SLIGHT IN THE EAST. WILL CARRY THIRTY PERCENT RAIN CHANCES
NEAR AND EAST OF INTERSTATE 95 AND SLIGHT CHANCES ELSEWHERE
SUNDAY...BUT THIS COULD BE UNDERDONE.

THE MAJORITY OF SUNDAY NIGHT WILL BE FORECAST MOSTLY DRY AND
CONTINUING THIS FORECAST INTO MONDAY NIGHT... BUT AGAIN WITH LOW
CONFIDENCE. THE ECMWF ADVECTS AN UPPER LEVEL DRY SLOT AROUND THE
MIDWEST LOW INTO WESTERN NORTH CAROLINA DURING THE DAY SATURDAY AND
ADVECTS THIS DRYNESS EAST DURING THE DAY MONDAY. WITH NO SIGNIFICANT
LOW LEVEL FEATURES TO INITIATE CONVECTION... WILL LEAVE RAIN CHANGES
AT LESS THAN ONE IN SEVEN.

HIGH TEMPERATURES 80 TO 85 WITH OVERNIGHT LOW TEMPERATURES MID AND
UPPER 60S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...

TUESDAY THROUGH THURSDAY:
THE PREFERRED ECMWF MODEL BECOMES PROGRESSIVE WITH THE MIDWEST CUT
OFF LOW DURING THIS PERIOD... BUT WOULD NOT AT ALL BE SURPRISED IF
THIS TURNS OUT TO BE TOO AGGRESSIVE. THE ECMWF MOISTENS THE AIR MASS
TO 150 PERCENT OF NORMAL FOR TUESDAY AFTERNOON. WILL LEAVE THE
CURRENT FORTY TO FIFTY PERCENT AFTERNOON RAIN CHANCES INTACT. DRYING
ALOFT FORECAST WITH UPPER LEVEL WINDS BECOMING WEST AND WILL HAVE
THE LATE TUESDAY NIGHT INTO THURSDAY PERIOD DRY. A SLOWER TRACK OF
THE UPPER LEVEL MIDWEST LOW WOULD PUT THIS FORECAST IN PERIL.

AFTERNOON HIGH TEMPERATURES UPPER 70S TO LOWER 80S. OVERNIGHT LOW
TEMPERATURES 55 TO 65 TUESDAY NIGHT... MID 50S TO LOWER 60S
WEDNESDAY NIGHT.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 700 AM FRIDAY...

24-HR TAF PERIOD:
ADVERSE AVIATION CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD IN
ASSOCIATION WITH THE APPROACH OF A SLOW MOVING COLD FRONT COMBINED
WITH ABUNDANT MOISTURE FROM THE ATLANTIC AND GULF OF MEXICO. EXPECT
WIDESPREAD SHOWERS THIS MORNING WITH PERIODS OF HEAVIER SHOWERS AND
THUNDERSTORMS THIS AFT/EVE. CEILINGS AND/OR VISBYS ARE EXPECTED TO
RANGE FROM VFR/MVFR TO IFR THROUGH 21-00Z...DEPENDING ON THE
TIMING/INTENSITY/LOCATION OF SHOWER ACTIVITY. BY OR SHORTLY AFTER
00Z THIS EVENING...EXPECT CONDITIONS TO BEGIN DETERIORATING TO
IFR/LIFR EVERYWHERE IN ASSOC/W A SATURATED AIRMASS AND WEAK LOW
LEVEL WARM ADVECTION. WINDS WILL BE LIGHT/VARIABLE THROUGH THE TAF
PERIOD.

LOOKING AHEAD:
ADVERSE AVIATION CONDITIONS ASSOC/W SCATTERED TO WIDESPREAD
SHOWERS/STORMS AND LOW CEILINGS WILL REMAIN POSSIBLE THROUGH AT
LEAST SATURDAY NIGHT. UNCERTAINTY IN THE FORECAST INCREASES BY THE
END OF THE WEEKEND INTO EARLY NEXT WEEK. AT THIS TIME...IT APPEARS
THAT ADVERSE AVIATION CONDITIONS WILL REMAIN POSSIBLE THROUGH EARLY
NEXT WEEK IN ASSOC/W A STALLED UPPER LEVEL LOW OVER THE UPPER GREAT
LAKES/OH VALLEY AND A STALLED FRONTAL ZONE IN VICINITY OF THE
WESTERN CAROLINAS. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ007>010-021>026-
038>041-073>076-083-084.

&&

SYNOPSIS...VINCENT
NEAR TERM...WSS
SHORT TERM...99
LONG TERM...99
AVIATION...VINCENT
Hazardous weather outlook, Sep 23, 3:25 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT FRI SEP 23 2011

NCZ007>010-021>026-038>041-073>076-083-084-240830-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
425 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ011-027-028-042-043-077-078-085-086-088-089-240830-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
425 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING COLD FRONT APPROACHING THE AREA FROM THE WEST
COMBINED WITH ABUNDANT MOISTURE FROM THE ATLANTIC AND GULF OF
MEXICO WILL RESULT IN SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. ANY THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS OR AN ISOLATED TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST EAST OF INTERSTATE 95 BETWEEN 3 PM
THIS AFTERNOON AND MIDNIGHT TONIGHT. LOCALLY HEAVY RAINFALL AND
ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE...PRIMARILY IN
URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

VINCENT

In the hours before

Special weather statement, Sep 23, 7:20 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 AM EDT FRI SEP 23 2011

NCZ022>024-039-231315-
ALAMANCE-GUILFORD-ORANGE-RANDOLPH-
820 AM EDT FRI SEP 23 2011

...HEAVY SHOWERS MAY PRODUCE STREET FLOODING OVER RANDOLPH...
ORANGE... GUILFORD... AND ALAMANCE COUNTIES THROUGH 930 AM...

AT 816 AM...DOPPLER RADAR INDICATED AN AREA OF SHOWERS WITH LOCALLY
HEAVY RAIN EXTENDING FROM RANDOLPH COUNTY AND GREENSBORO TO
BURLINGTON... CHAPEL HILL... AND HILLSBOROUGH... MOVING NORTH AROUND
25 MPH.

SOME LOCATIONS LIKELY TO SEE STREET FLOODING INCLUDE... ASHEBORO...
GREENSBORO... HIGH POINT... MCLEANSVILLE... BURLINGTON... AND
HILLSBOROUGH. THIS INCLUDES INTERSTATE 40 AND 85 THROUGH THIS
REGION.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3623 7895 3586 7902 3587 7925 3585 7925
      3584 7956 3555 7957 3551 8005 3625 8003
TIME...MOT...LOC 1216Z 198DEG 24KT 3566 7981

GIH
Special weather statement, Sep 23, 8:36 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
936 AM EDT FRI SEP 23 2011

NCZ021>023-038-039-073>075-083-084-231530-
ALAMANCE-ANSON-DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-MOORE-RANDOLPH-
RICHMOND-STANLY-
936 AM EDT FRI SEP 23 2011

...HEAVY RAIN WILL MOVE ACROSS THE WESTERN PIEDMONT INCLUDING THE
TRIAD REGION DOWN TO WADESBORO... TROY... AND ALBEMARLE THROUGH
NOON...

AT 928 AM EDT...DOPPLER RADAR INDICATED THE LEADING EDGE OF AN AREA
OF HEAVY RAIN... EXTENDING FROM PLEASANT GROVE TO HIGH ROCK JUST
SOUTH OF MONROE...MOVING TO THE NORTH NORTHEAST AT 30 MPH.

RAINFALL RATES OF AN INCH PER HOUR ARE LIKELY WITH THIS RAIN... WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THIS AREA... AND FLASH FLOOD WARNINGS WILL LIKELY BE
NEEDED LATER THIS MORNING.

LOCATIONS IN THE PATH OF THIS HEAVY RAIN THAT MAY SEE FLOODING
INCLUDE ALBEMARLE... WADESBORO... POLKTON... BADIN... NORWOOD...
ASHEBORO... DENTON... LEXINGTON... AND ALL LOCATIONS IN AND NEAR THE
INTERSTATE 40 AND 85 CORRIDORS THROUGH THE TRIAD. CREEKS SUCH AS
RYAN CREEK AND BUFFALO CREEK ARE LIKELY TO SEE SIGNIFICANT RISES...
AND HIGH WATER IS LIKELY IN THOSE LOCATIONS THAT NORMALLY FLOOD
DURING HEAVY RAIN.

HAZARDS INCLUDE...
HEAVY RAINFALL AND FLOODING.

THIS HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3519 8051 3550 8031 3552 8019 3571 8033
      3574 8046 3590 8037 3604 8045 3627 8043
      3622 7926 3586 7931 3584 7954 3555 7955
      3537 7973 3517 7961 3513 7995 3491 7985
      3481 7992 3481 8032 3519 8029
TIME...MOT...LOC 1328Z 208DEG 28KT 3620 7931 3565 8027
          3462 8048

GIH

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Guilford

When
September 23, 10:00 AM EST to 12:15 PM EST
Where
Guilford County, 1.8 mi SSE of Terra Cotta to 1.64 mi SSW of Terra Cotta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.045, -79.841

South Buffalo Creek exceeded its flood stage around 11 am and remained above flood stage through 1 pm. The Guilford County Emergency Manager reported that water was beginning to threaten Ashley Creek Apartments, but receded before it entered any of the residences.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347404.